Thyroid UK
87,493 members102,203 posts

UAT and bile acid malabsortion Colestyramine

Hi all I am new on here seeking advice. I have had UAT for over 10 years and have recently (last December) been diagnosed with BAM and the main treatment for BAM is a powder which you make up called Colestyramine which are bile acid sequestrants to reduce the fat in my body. However this morning I saw that the Colestyramine interferes with Levothyroxine and now because my Cholesterol levels are high they are thinking of putting me on Statins which also according to Thyroid UK may reduce the effectiveness of Levothyroxine. Where does one go to get the best advice because sadly not many doctors understand what BAM is and how it affects you plus having other ailments like UAT's makes everything much worse. I am beginning to get to the end because if its not one ailment playing up its the other. I am still taking all my meds but when you read up on things like this it gets pretty confusing and makes me even more depressed. Sorry for going on.

12 Replies
oldestnewest

My understanding is that Cholestyramine effectively reduces cholesterol in the blood and acts much like a Statin which is probably why it is said to interferes with Levothyroxine.

Is there any possibility that you could take your levo at night as far away from the Cholestyramine as possible.

Reply

Hi. I usually take my levo first thing in the morning and then an hour or two later I have my first Colestyramine mid morning and then one late at night. I was actually surprised my cholesterol level was high anyway but I now have to juggle the Colestyramine and Anti-depressants, levo, a high dose of Vitamin D as that's also low. Chuck in painkillers for my joint problems and anything else they want me to take. Just seems like I am fighting on several fronts. It certainly gets us all down, so thanks Cassie.

Reply

Sounds to me like you're under-medicated for your hypothyroidism. High cholesterol is a symptom of hypo. If you were adequately medicated, it would go down. You don't need statins.

When were you last tested for thyroid? What were the results?

Reply

Hi. I believe I was last checked for my thyroid last summer around June time. I have been taking 175mg daily of levothyroxine for at least 18 months without any change although in the past it has been as high as 225mg daily. I am due to see my Doc in 2 weeks so I intend to go over a lot of stuff, there will be no 10 minutes for me. I also thought that taking Colestyramine would help lower my cholesterol but I am confused now. Thanks

Reply

I don't know anything about colestryramine, but I do know that it is a mistake to try to artificially lower your cholesterol whilst your FT3 is too low. Do you have the results for your last test in June? Does your doctor ever test your FT3? because it doesn't matter how much levo you take, if you can't convert it to T3 then you are still hypo.

1 like
Reply

I do not have any results so will seriously be checking with them again as I never knew about this problem with FT3, in fact I would not know if they even do check it but would imagine they do. When the blood results come back the doctor's only tell me if I have to change the amount of levo I should be taking. I have already asked at my doctor's surgery about having 2 dedicated doctor's who have a bit of an understanding about my issues because I could see any doctor out of maybe 15 which is a complete waste of time as I spend so much time going over and over the same issues. Thanks

Reply

Actually, they tend not to test the T3, and if they do ask for it, the labs often refuse. And, what's more, they don't seem to know anything about conversion. So, there's a lot of questions to be asked.

If you possibly can, it would be a good idea to get your own labs tested. You need :

TSH

FT4

FT3

If you've never had your antibodies tested, then you need TPOab and TgAB

And it would be a good idea to test your nutrients :

Vit D

vit B12

folate

ferritin

Details of private tests here :

thyroiduk.org/tuk/testing/p...

Reply

I have also just remembered that at some point last summer the doctor said on one of my blood tests that my pituitary gland gave an "odd" reading, did not think much of it till now.

Reply

How did he test your pituitary? That's not a normal thing to do. Or did he just mean the TSH?

Reply

I did have some blood tests carried out a couple of weeks ago and the only thing wrong apparently was my Vit D was low so now have Colecalciferol (Vit D3) 3000IU - One daily plus my Cholesterol was high and of course the stupid doctor said go onto a low fat diet, I had to laugh because I told him that I have been on a very low fat diet myself since the New Year. Get to see my favourite Doctor early April to discuss going onto Statins. Think I might a whole hour to go over it all.

Reply

Stupid doctor indeed! Fat has nothing to do with cholesterol! They are two different substances, and one does not ever magically turn into the other.

A low fat diet could be part of your problem. It's a very bad thing to do. Your body needs fat. It also needs cholesterol - although you'll probably never find a doctor knowledgeable enough to know that. Your brain is mainly made up of cholesterol, your sex hormones are made of cholesterol, and you need cholesterol to process vit D. Your cholesterol is only high because your FT3 is low, which means that your body is unable to process cholesterol properly, and it mounts up in the blood. Low fat diet, indeed!

Reply

Well all I can say is I am on a very steep learning curve here. As for the pituitary gland I do not know what or how they came up with that result but I just recall that I had to have a second blood test at the hospital because I believe the sample had to be frozen immediately, that came back "normal" what ever that means. The low fat diet is the main thing to do when you have Bile Acid Malabsorption because there is a problem digesting the fat which causes constant diarrhoea. I think I will seek an independent test for everything through medichecks, so will contact them on Monday to get it sorted as the cost is irrelevant when it comes to something like this. Hopefully that will shed some more light on the matter. Thanks for all your help with this, I do have a lot to learn as I do not want to spend the last few years of my life feeling like this. I also think that having 2 quite serious ailments may be playing against each other.

Reply

You may also like...